Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 47, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 29, 2005, 1:29 AM CDT for Sedgwick County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2005, 1:29 AM CDT (06:29 UTC)
- Expired
- Aug 29, 2005, 9:30 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 6.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 290630
FFWICT
KSC173-291430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 930 AM CDT.
* LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN
OCCURRED OVER MUCH OF THE WESTERN HALF OF SEDGWICK COUNTY. THE
HEAVIEST RAIN LIKELY OCCURRED BETWEEN COLWICH AND GODDARD, AND
BETWEEN VIOLA AND CHENEY. SOME COUNTY ROADS ARE STILL CLOSED DUE
TO HIGH WATER.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WEST
WICHITA...ANDALE...CHENEY...CLEARWATER...COLWICH...
GODDARD...MAIZE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3748 9715 3747 9780 3772 9780 3772 9769
3791 9769 3791 9715
$$
HOWERTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:43 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 28, 9:43 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 943 PM CDT SUN AUG 28 2005 .DISCUSSION... DIURNAL TSRA HAVE ALL BUT DISSIPATED ACROSS SOUTH KS AT THIS TIME, LEAVING ANOTHER ROUND OF HEAVY RAINFALL FOR ICT IN ITS WAKE. BUT WILL CONTINUE WITH GOING POPS FOR CEN AND WRN SECTIONS OF SOUTH CENTRAL KANSAS FOR OVERNIGHT, AS LOW LEVEL JET FEEDS INTO AN AREA OF SHRA OVER NORTH CEN KS. MOISTURE ADVECTION AND WARM ADVECTION SUGGESTS THIS AREA OF SHRA IN NORTH CEN KS MAY RE-INTENSIFY AFTER MIDNIGHT, WITH CURRENT 88D RADAR TRENDS ALREADY BEGINNING TO SHOW THIS. CORFIDI VECTORS AND FAVORABLE THICKNESS VALUES SUGGEST ANY TSRA THAT DOES DEVELOP IN NORTH CEN KS WILL TRACK DUE SOUTH DURING THE OVERNIGHT HOURS, WITH MOST OF THE ACTIVITY EXPECTED TO STAY WEST OF THE TURNPIKE. KETCHAM && .PREV DISCUSSION... /ISSUED 333 PM CDT SUN AUG 28 2005/ DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION POTENTIAL THIS EVENING AND THE TIMING OF THE FRONTAL BOUNDARY MOVING THROUGH THE MIDDLE OF THIS WEEK. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A DECENT UPPER LEVEL WAVE MOVING THROUGH THE NORTHWEST SECTION OF KANSAS ALONG WITH WEAK SURFACE BOUNDARIES FLOATING AROUND. THESE FEATURES COMBINED WITH GOOD STEEP LAPSE RATES BETWEEN 0-6KM IS PROVIDING SURFACE BASED CAPE VALUES BETWEEN 3000-3500J/KG ACCORDING TO THE RUC. WOULD EXPECT THESE THUNDERSTORMS TO CONTINUE TO DRIFT SOUTHEAST DURING THE EVENING. A COUPLE OF THE STORMS COULD BECOME SEVERE THROUGH SUNSET, BUT THESE STORMS SHOULD DISSIPATE AFTER SUNSET DUE TO LACK OF SHEAR. LATER TONIGHT THE GFS CONTINUES TO SHOW A THERMAL BOUNDARY AROUND 310K WITH SOME DECENT MOISTURE AND INSTABILITY ALONG IT. WITH THIS BOUNDARY IN PLACE, I STILL FEEL THERE IS POTENTIAL FOR SOME ELEVATED CONVECTION IN CENTRAL KANSAS MAINLY AFTER MIDNIGHT. MONDAY-WEDNESDAY: STILL LOOKS LIKE KATRINA WILL BE THE MAJOR PLAYER HERE ON HOW THINGS WILL EVOLVE THIS WEEK. THE MODELS STILL TRY TO BRING THE UPPER LEVEL RIDGE INTO THE PLAINS. THE EASTWARD MOVEMENT OF THE RIDGE WILL BE BLOCKED BY KATRINA AT LEAST THROUGH WEDNESDAY. THIS WILL PROVIDE SURFACE HIGH PRESSURE OVER THE REGION. AS A RESULT, TEMPERATURES WILL NOT CHANGE VERY MUCH THROUGH MID WEEK DUE TO LACK OF MIXING IN THE LOW LEVELS. THE GFS/NAM/UKMET DO TRY TO BRING A WAVE THROUGH EASTERN KANSAS TUESDAY WITH AN UPPER LEVEL SHEAR AXIS. THIS COULD BRING SOME ISOLATED CONVECTION TO EASTERN KANSAS TUESDAY AFTERNOON, BUT WE WILL NOT MENTION ANYTHING IN THE GRIDS AT THIS TIME. WEDNESDAY-SUNDAY: IT APPEARS THE GFS ENSEMBLES/ECMWF/DGEX HAVE FLIPPED FLOP ON THEIR UPPER LEVEL PATTERN. THE ECMWF HAVE AMPLIFIED THE TROF MOVING INTO THE NORTHERN PLAINS WHILE THE GFS ENSEMBLES HAS SPED THINGS UP AND FLATTENS OUT THE FLOW TOWARDS THE END OF THE WEEK. MEANWHILE, THE UKMET IS BLENDING THESE SOLUTIONS. WE TOOK MORE OF THE MIDDLE OF ROAD APPROACH IN BRINGING THE FRONT THROUGH SOMETIME WEDNESDAY NIGHT. WE BELIEVE THERE WILL BE SOME ADEQUATE MOISTURE AVAILABLE, BUT THE MAIN QUESTION IS HOW MUCH CONVERGENCE WILL TAKE PLACE ALONG THE BOUNDARY FOR CONVECTION. WE WENT AHEAD AND BUMPED UP POPS A LITTLE ON WEDNESDAY NIGHT, AND TENDED TO MOVE POPS OUT OF THE PICTURE ON THURSDAY. NOT SEEING MUCH OF A COOL DOWN BEYOND THIS PERIOD, DUE TO THE UPPER LEVEL FLOW FLATTENING OUT. THE MODELS DO TRY TO BRING ANOTHER WAVE THROUGH ON THURSDAY NIGHT AND FRIDAY, BUT I WOULD LIKE TO SEE MORE CONTINUITY IN THE MODEL TRENDS BEFORE I BITE ON THIS. PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 89 67 91 / 20 10 10 10 HUTCHINSON 66 90 66 91 / 20 10 10 10 NEWTON 68 89 66 89 / 20 10 10 10 ELDORADO 68 89 66 89 / 20 10 10 10 WINFIELD-KWLD 69 93 65 91 / 20 10 10 10 RUSSELL 65 91 65 91 / 20 10 10 10 GREAT BEND 65 91 66 91 / 20 10 10 5 SALINA 68 91 67 91 / 20 10 10 10 MCPHERSON 67 90 66 91 / 20 10 10 10 COFFEYVILLE 68 93 66 90 / 20 5 10 10 CHANUTE 68 91 65 89 / 20 5 10 10 IOLA 67 90 65 89 / 20 5 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && COX
Hazardous weather outlook, Aug 28, 11:55 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT SUN AUG 28 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1155 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT SEE THE LATEST RIVER STATEMENTS FOR INFORMATION ON RIVER FLOODING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL KANSAS LATE TONIGHT OR EARLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED, WITH HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY, BUT IT IS TOO EARLY TO SPECULATE WHETHER THESE WOULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/LAWSON
In the hours before
Local storm report, Aug 28, 7:39 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLASH FLOOD WEST WICHITA 37.65N 97.50W
08/28/2005 SEDGWICK KS LAW ENFORCEMENT
STALLED CARS REPORTED, DUE TO HIGH WATER ON NORTH
PARKRIDGE.
&&
BDKLocal storm report, Aug 28, 7:41 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD VIOLA 37.48N 97.64W
08/28/2005 SEDGWICK KS LAW ENFORCEMENT
STALLED CARS REPORTED AT 263 WEST AND 111TH SOUTH.
&&
BDKLocal storm report, Aug 28, 7:57 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FLASH FLOOD WEST WICHITA 37.65N 97.50W
08/28/2005 SEDGWICK KS NWS EMPLOYEE
WATER OVER THE ROAD ON MAIZE ROAD, JUST SOUTH OF MAPLE
STREET.
&&
BDKLocal storm report, Aug 28, 8:17 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 N LITTLE RIVER 38.42N 98.02W
08/28/2005 60 MPH RICE KS TRAINED SPOTTER
0245 PM HAIL 1 N LITTLE RIVER 38.42N 98.02W
08/28/2005 1.00 INCH RICE KS TRAINED SPOTTER
0300 PM HAIL 1 S LITTLE RIVER 38.38N 98.01W
08/28/2005 0.88 INCH RICE KS LAW ENFORCEMENT
0355 PM HAIL LYONS 38.35N 98.20W
08/28/2005 0.50 INCH RICE KS LAW ENFORCEMENT
0404 PM HAIL 2 S HARPER 37.26N 98.03W
08/28/2005 0.75 INCH HARPER KS TRAINED SPOTTER
0413 PM TSTM WND GST 4 E HARPER 37.29N 97.95W
08/28/2005 60 MPH HARPER KS LAW ENFORCEMENT
0413 PM HAIL 4 E HARPER 37.29N 97.95W
08/28/2005 1.00 INCH HARPER KS LAW ENFORCEMENT
0415 PM FLOOD LITTLE RIVER 38.40N 98.01W
08/28/2005 RICE KS LAW ENFORCEMENT
FLOODING OF DITCHES AND FARMLAND.
0422 PM HAIL HARPER 37.29N 98.03W
08/28/2005 1.00 INCH HARPER KS LAW ENFORCEMENT
0429 PM FLOOD HARPER 37.29N 98.03W
08/28/2005 HARPER KS LAW ENFORCEMENT
STREET FLOODING IN TOWN.
0444 PM HAIL CHENEY 37.63N 97.78W
08/28/2005 0.75 INCH SEDGWICK KS LAW ENFORCEMENT
0450 PM HAIL 3 ENE CHENEY 37.65N 97.74W
08/28/2005 1.00 INCH SEDGWICK KS TRAINED SPOTTER
STARTING TO COVER THE GROUND
0520 PM HAIL 2 N VIOLA 37.51N 97.64W
08/28/2005 0.88 INCH SEDGWICK KS EMERGENCY MNGR
0544 PM FLOOD VIOLA 37.48N 97.64W
08/28/2005 SEDGWICK KS EMERGENCY MNGR
WATER OVER THE ROAD. 263RD WEST AND 111TH SOUTH.
0730 PM FLASH FLOOD VIOLA 37.48N 97.64W
08/28/2005 SEDGWICK KS LAW ENFORCEMENT
STALLED CARS REPORTED AT 263 WEST AND 111TH SOUTH.
0734 PM FLASH FLOOD WEST WICHITA 37.65N 97.50W
08/28/2005 SEDGWICK KS LAW ENFORCEMENT
STALLED CARS REPORTED, DUE TO HIGH WATER ON NORTH
PARKRIDGE.
0756 PM FLASH FLOOD WEST WICHITA 37.65N 97.50W
08/28/2005 SEDGWICK KS NWS EMPLOYEE
WATER OVER THE ROAD ON MAIZE ROAD, JUST SOUTH OF MAPLE
STREET.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:28 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.